What is rebound syndrome?
When the pain reliever wears off, your body may have a withdrawal reaction, prompting you to take more medicine, which only leads to another headache. And so the cycle continues until you start to have daily headaches with more severe pain more often.
This rebound syndrome is especially common if your medication has caffeine, which is often included in many pain relievers to speed up the action of the other ingredients. Though it can be helpful, caffeine in medications, along with the other sources you get (coffee, tea, soda, or chocolate), makes you more likely to have a rebound headache.
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.
This tool does not provide medical advice. See additional information.